Abnormal bleeding with clots after vaginal delivery. Should I be concerned?

default
Posted on Mon, 11 Mar 2013 in Menstruation and Miscarriage
Question: Since the birth of my daughter, I took quite a while to recover. I bled for approximately 10 weeks post-delivery. With that, once I stopped bleeding every time I tried going to the gym and had a harder work out I would start to bleed again. During this recovery I did not notice any large clots passed, just little ones that seemed soft and pliable. Recently, I stopped breastfeeding. I started weaning my baby about 3 months ago and stopped completely about 2 months ago. Since then, I've had bleeding (or what resembled a period) about 5 times. It seems I get a period every two weeks. This last time I got my period, it lasted about a week... stopped for a couple of days at which point I started getting brownish/red discharge with some clots. This wasn't very much but enough for a light pad. This went on for about 2 weeks. Now I got what I'm guessing is my period again but with bleeding that's very heavy. I have also passed one larger (approx half inch by 1.5 inch) that was very hard and have been passing smaller clots that are also very hard. I'm not sure if this is cause for concern. Could this be hormonal changes affecting me? I had a pap done in early pregnancy and everything was fine.
doctor
Answered by Dr. Aarti Abraham 11 minutes later
Hello
Thank you for your health query.
After a vaginal deliverY, it is common to see altered menstrual bleeding for 2 - 3 months, and sometimes, the effect might last for unto 6 months.
In your case, the irregular cycles are persisting for long.
Most probably, it is due to the hormonal changes brought on by childbearing and breastfeeding.
Since you have stopped breastfeeding completely two months back, your cycles should regularize within a month or two now.
Since you bled more than average in childbirth, sometimes, the pituitary is affected by this, leading to altered cycles.
Get yourself checked for anemia, hypothyroidism or increased blood sugars.
Adequate calcium and vitamin D supplementation is a must.
Also, sometimes, an undetected pregnancy, ectopic pregnancy, missed abortion can lead to such bleeding.
Being on birth control pills or hormonal medications could be a reason.
Sometimes, endometrial hyperplasia or polycystic ovaries present like this.
Obviously, cervical polyps or growths are a common reason.

You should have a complete gynaecological check up, blood work and pelvic ultrasound.
Keep working out regularly, eat well, and take calcium and vitamin D supplements.
The periods should smoothen out in a couple of months.

Avoid stress, anxiety, rapid fluctuations in weight, as these are major culprits.

Take care, and feel free to ask for further clarifications.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Aarti Abraham

OBGYN

Practicing since :1998

Answered : 6010 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication
Medical Topics

Recent questions on  Breastfeeding

doctor1 MD

I am 40 y.o with the height of 5 2 weighing 110lbs with no other medical problem. My question is, I am taking Daphne since my secnd child was born...

doctor1 MD

31 year old female, 2 children, I have had an IUD (copper) for over an year now but I seem to have a lot of uncomfortable feelings in my lower "baby...

doctor1 MD

my babys stool sample showed lge amounts of leukocytes but did not grow any bacteria he is exclusively breastfeed baby is highly irritable and...

doctor1 MD

Hi, my grandson s poo was green with S26 formula but today its yellow like tumeric. could this be the milk ? he is 4 months old and now 5 weeks on...

doctor1 MD

Hi Doc, My wife is taking "Lactare" to increase milk quantity. Currently the dosage is 3 capsules/day. Wanted to check: a. Any side effects using...

doctor1 MD

Sir, My son is 10 months old, his HEMOGLOBIN IS 11.3 (SUGGESTED RANGE 12 TO 16). Our doctor suggested us to toally stop breastfeeding before giving...

doctor1 MD

Hi Doctor, My last month menstrual cycle started on 31st November and normally it starts a few days ( 3 to 4 days ) earlier each month as compared...

Get personalised answers from verified doctor in minutes across 80+ specialties

196 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2